Category: 

Is it Safe to Combine Ciprofloxacin and Ibuprofen?

Article Details
  • Written By: Jillian O Keeffe
  • Edited By: PJP Schroeder
  • Last Modified Date: 18 March 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Fluorescent light bulbs use 80% less electricity and last as much as 12 times longer than conventional light bulbs.  more...

April 16 ,  1947 :  The term "Cold War" w  more...

Ciprofloxacin and ibuprofen perform two different functions in medicine. While ciprofloxacin is an antibiotic and combats bacterial infections, ibuprofen is an anti-inflammatory medication. Both of these drugs, however, can act on the central nervous system and, together, increase the risk of convulsions.

Scientists typically group medicines together by molecular similarity. Ciprofloxacin is part of the quinolone group, which contains a variety of antibiotics. Generally, specific groups share many biological characteristics, such as mode of action and possible side effects. If doctors notice one particular quinolone antibiotic has an unwanted effect on the body, then as a precaution, they assume the other quinolones have the potential to cause the same problem.

In the case of ciprofloxacin, the problem that scientists noticed with certain members of the group was that the drugs could be toxic to the central nervous system. Patients under treatment with the antibiotics could suffer tremors and muscle twitches and experience hallucinations. Seizures could also occur, especially if the patient had had seizures in the past. How the drug acts on the body to cause these problems is not yet known, as of 2011, although it may be because the medication blocks certain brain signals.

Ad

Ibuprofen is also part of a group of medications. In this case, the group members are called nonsteroidal anti-inflammatory drugs (NSAIDs.) Diclofenac and aspirin are other members of the NSAID group. The presence of ciprofloxacin and ibuprofen in the same body together can make the potentially toxic effect of the quinolone to the nervous system worse than if the antibiotic was present alone.

Despite the theoretical risk of a treatment regimen with both ciprofloxacin and ibuprofen, a doctor may be able to prescribe the two medications together. In this case, he or she makes an informed decision about the risks with the patient, balancing the potential for convulsions against the damage to the patient from the illness. Anyone with a history of epilepsy or other brain problems may be ruled out as a potential candidate for the treatment.

As well as potential problems with ciprofloxacin and ibuprofen, ciprofloxacin may be unsuitable for people using corticosteroid drugs or people who have allergies to the quinolone group of antibiotics. Medical conditions that may rule out ciprofloxacin treatment regimes include myasthenia gravis, a muscle condition, previous issues with tendonitis, and diabetes. Patients with glucose 6-phosphate dehydrogenase deficiency and those with kidney problems also need to inform the doctor prior to taking the drug. Children, pregnant women, or breast-feeding women may also be safer with a different form of treatment.

Ad

Discuss this Article

sunnySkys
Post 6

I actually know someone that did get a seizure as a result of taking ciprofloxacin and ibuprofen together. However, he was epileptic, so he was already at risk.

When he started on the ciprofloxacin, his doctor actually warned him not to combine it with ibuprofen because of the possibility of seizures. However, he completely forgot after he'd been on the antibiotic for about a week. He took some ibuprofen for a headache, and ended up having a seizure. There was no lasting harm done, but it's obviously not desirable to have a seizure at any time.

Monika
Post 5

@KaBoom - You would think doctors would warn people about this possibility. Since ciprofloxacin is used to treat stuff like sinus infections, it makes sense that a lot of people taking ciprofloxacin would also need to take something like ibuprofen for pain. At least if people knew about the possible complications, they could make informed decisions.

This is why I usually do a little bit of research online before taking anything new. Also, I like to talk to the pharmacist and ask if there are any possible interactions or side effects. Pharmacists usually know even more about medications than doctors do.

KaBoom
Post 4

I've taken ciprofloxacin and ibuprofen together several times. I was on the ciprofloxacin because I was sick, and I took the ibuprofen because I had a horrible headache and my whole body kind of hurt. I didn't have any reactions, and in fact my doctor didn't even warn me that seizures were a possibility.

I'm glad I didn't have a reaction that time, but I think if I'm ever on ciprofloxacin again, I'll play it safe and avoid ibuprofen. I'd rather suffer through some aches and pains than worry about having a seizure.

candyquilt
Post 3

@ZipLine, @burcinc-- This combination is not dangerous unless you have kidney problems as the article already mentioned. The reason for that is because those whose kidneys do not function normally will have trouble eliminating drugs from their system.

So someone with kidney problems will have more ciprofloxacin stay in their system than someone who doesn't. The reason that ibuprofen is problematic is because it will reduce the elimination of ciprofloxacin from the system even further. This means that there is going to be increased blood flow in the body and that's where the risk for seizures comes from.

But if you don't have kidney problems and as long as you adjust the doses of the drugs with the help of your doctor of pharmacist, taking ciprofloxacin and ibuprofen is not dangerous for most people.

If it's not necessary for you to use them together, obviously don't. But if you have a condition where you need to take them both together and if you're generally healthy, I don't see why you couldn't. It's still important to get permission from your doctor though.

burcinc
Post 2

@ZipLine-- It's good you mentioned that. I don't believe that taking ciprofloxacin and ibuprofen together is dangerous. But it's true that NSAIDs and anti-inflammatory drugs like ibuprofen can cause upset the stomach, so taking them together does increase the likelihood of that.

I take ibuprofen regularly for my arthritis and I have been prescribed ciprofloxacin several times by my doctor for upper respiratory infections. But I didn't have any problems because I always take my medicines with food or milk. This makes a huge difference, it doesn't bother my stomach when I do this. I also try to take them several hours apart so that they don't go through my stomach at the same time.

ZipLine
Post 1

Oh wow, I didn't know that ciprofloxacin and ibuprofen could cause so many problems together. I'm on ciprofloxacin for an infection and the other day, I took a dose of ibuprofen for my migraine. But I realized it was a bad idea later because they gave me upset stomach together. I had acidity and had to take antacids.

So I guess, even if it doesn't cause more serious problems, it can be damaging to the stomach. I bet this could be detrimental to people who have stomach acidity in general or if they've suffered from stomach ulcers in the past.

I'm never going to combine ciprofloxacin and ibuprofen again in the future, that's for sure.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email